How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Kym Tolson, LCSW, CSAC, NBCCH Your Ow...
Kym Tolson, LCSW, CSAC, NBCCH, Therapist
Category: Mental Health
Satisfied Customers: 251
Experience:  Over 15 years of experience as a substance abuse therapist. I am a Licensed Clinical Social Worker
Type Your Mental Health Question Here...
Kym Tolson, LCSW, CSAC, NBCCH is online now
A new question is answered every 9 seconds

My son started a methadone program 8 days ago for opiate addiction.

Resolved Question:

My son started a methadone program 8 days ago for opiate addiction. He is 29 yrs old.
He is also bipolar, has not been on medication in awhile. He recently had a manic episode
which lasted a week. I took him to our PCP and he started hime back on depakote. My son was also abusing xanax. He is now prescibed 0.5mg 2/3 times a day for anxiety. He has
been sleeping almost continuously for 5 days. After getting his methadone dose, about
2 hrs later he cannot function. He is delusional @ times, almost as if he's dreaming out loud. I called his counselor concerning his being possible overdosed, he started @ 30mg,
and is now @ 100mg. I have not received a return call. He lost his job and benefits and this is why he thinks this program is the best way to go. Can you help recommend where to go from here?
Submitted: 6 years ago.
Category: Mental Health
Expert:  Kym Tolson, LCSW, CSAC, NBCCH replied 6 years ago.
Thank you for using I'm sorry to hear your son is going through this. My biggest concern would be the xanax. It is not advisable for someone to be on a benzodiazepine (xanax) while taking opiates or methadone. This could explain his lethargy. If he has a history of abusing xanax in the past it is nearly impossible for him to manage it responsibly because he is an addict and addicts can not manage mood altering substances without abusing them. There is a very high risk of overdose and even death when people combine benzos and opiates. I am wondering what his dose of depakote is? He may be taking too much or not enough. He would need to have his depakote levels checked to make sure he is receiving a therapeutic dose.

I would suggest calling the counselor again and if you do not get a response, call the clinical director of the program. I would suggest calling the PCP and asking to have depakote levels checked and if there is a non-addictive medication that can help with his anxiety. A lot of Dr's consider Seroquel because it helps with anxiety and bipolar disorder and it is non-addictive. Next, I would suggest calling the community mental health center in your area and enroll in their mental health/substance abuse services. They will have a psychiatrist available to manage the medications more effectively. Their services are based on income.

Lastly, if he appears to be a harm to himself or others, call 911 and have him evaluated for hospitalization to get him stablized in the hospital.

I hope this answer helps. Please let me know if you have any other questions or if you need further clarification of this answer.

Take care,

Edited by Kym Tolson, LCSW, CSAC, NBCCH on 5/14/2010 at 3:32 AM EST
Kym Tolson, LCSW, CSAC, NBCCH and 2 other Mental Health Specialists are ready to help you